Alert archive / Pennsylvania / Freeze Warnings in 2014

Freeze Warning 2, NWS State College, PA

April 16, 20146 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 16, 2014, 1:46 PM EDT for 6 counties in Pennsylvania. It took effect at Apr 17, 2014, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 1:46 PM EDT (17:46 UTC)
In effect from
Apr 17, 2014, 12:00 AM EDT
Expired
Apr 17, 2014, 8:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The State College radar (KCCX), 136 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WWUS71 KCTP 161746
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 PM EDT WED APR 16 2014

...WIDESPREAD SUB-FREEZING CONDITIONS EXPECTED ONCE AGAIN TONIGHT
AND EARLY THURSDAY...


PAZ057-059-063>066-170200-
/O.UPG.KCTP.FZ.A.0002.140417T0400Z-140417T1200Z/
/O.NEW.KCTP.FZ.W.0002.140417T0400Z-140417T1200Z/
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...HARRISBURG...HERSHEY...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
146 PM EDT WED APR 16 2014

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* TEMPERATURES...LOWS AROUND DAYBREAK RANGING FROM THE MID TO
  UPPER 20S IN THE LARGER URBAN AREAS...TO THE LOWER 20S IN THE
  TYPICALLY COLD RURAL VALLEYS.

* TIMING...MIDNIGHT TONIGHT TO 8 AM THURSDAY. 

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT/STEINBUGL
2 follow-up statements
574 
WWUS71 KCTP 170203
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1003 PM EDT WED APR 16 2014

...WIDESPREAD SUB-FREEZING CONDITIONS EXPECTED ONCE AGAIN TONIGHT
AND EARLY THURSDAY...

PAZ057-059-063>066-171015-
/O.CON.KCTP.FZ.W.0002.140417T0400Z-140417T1200Z/
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...HARRISBURG...HERSHEY...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
1003 PM EDT WED APR 16 2014

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...

* TEMPERATURES...LOWS AROUND DAYBREAK RANGING FROM THE MID TO 
  UPPER 20S IN THE LARGER URBAN AREAS...TO THE LOWER 20S IN THE 
  TYPICALLY COLD RURAL VALLEYS. 

* TIMING...MIDNIGHT TONIGHT TO 8 AM THURSDAY.

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$
207 
WWUS71 KCTP 170758
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 AM EDT THU APR 17 2014

...A WIDESPREAD FREEZE IS POSSIBLE AGAIN EARLY FRIDAY MORNING...

PAZ057-059-063>066-171600-
/O.NEW.KCTP.FZ.A.0003.140418T0600Z-140418T1200Z/
/O.CON.KCTP.FZ.W.0002.000000T0000Z-140417T1200Z/
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...HARRISBURG...HERSHEY...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
358 AM EDT THU APR 17 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING.

* TEMPERATURES...LOWS AROUND DAYBREAK THIS MORNING WILL BE AROUND
  30 DEGREES IN THE LARGER URBAN AREAS...TO THE LOWER AND MID 20S
  IN THE TYPICALLY COLD RURAL VALLEYS. LOWS WILL BE CLOSE TO
  FREEZING AGAIN EARLY FRIDAY MORNING.

* TIMING...THE WARNING IS IN EFFECT FOR THIS MORNING. THE WATCH IS
  FOR THE POSSIBLE FREEZING TEMPERATURES EARLY FRIDAY MORNING.

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD DAMAGE SENSITIVE PLANTS AND CROPS.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 11:56 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 16, 11:56 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1156 AM EDT WED APR 16 2014

.SYNOPSIS...
HIGH PRESSURE WILL BUILD EAST AND BECOME CENTERED OVER
PENNSYLVANIA TODAY. THIS DOMINANT WEATHER FEATURE WILL PROVIDE
ABUNDANT SUNSHINE AND LIGHTER WIND TODAY. THE CURRENT...UNSEASONABLY
COLD TEMPERATURES WILL GRADUALLY REBOUND TOMORROW AND FRIDAY. A
FEW SHOWERS ARE POSSIBLE EARLY THIS EASTER WEEKEND...AND SLIGHTLY
COOLER THAN NORMAL TEMPERATURES ARE EXPECTED BOTH SATURDAY AND
SUNDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WIDESPREAD SKC WAS NOTED OVER PRACTICALLY ALL OF THE CWA LATE THIS
MORNING...WITH THE EXCEPTION BEING SOME SHALLOW STRATO CU AND A
FEW FLURRIES DRIFTING INTO THE NW...AND NE PORTIONS OF THE CWA VIA
SOME LIMITED LLVL MOISTURE OFF ERN LAKE ERIE AND LAKE ONTARIO.

NW WINDS WILL BLOW AT 10-15 KTS... WITH GUSTS INTO THE UPPER TEENS
RANGE ACROSS THE SUSQ VALLEY AND POINTS EAST. ACROSS THE
WEST...NORTHERLY WINDS OF 8-10KTS WITH G15KT WILL VEER AROUND TO
THE NE...THEN EAST AS THE CENTER OF HIGH PRESSURE SLIDES NE...INTO
WRN NEW YORK.

WEAK COLD ADVECTION WILL CONTINUE IN THE 925-850 MB LAYER THIS
AFTERNOON AND TEMPS ARE RUNNING A FEW DEG F BELOW FCST
VALUES. THEREFORE...HAVE TRIMMED HOURLY AND MAX TEMPS A TAD THIS
AFTERNOON.

AFTERNOON MAX TEMPS WILL VARY FROM THE MID TO U30S ACROSS THE NRN
MTNS...TO THE MID AND U40S IN THE SOUTH.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
WILL CONTINUE THE FREEZE WATCH FOR THE LOWER SUSQ FOR TONIGHT. THE
WINDS SHOULD BE MUCH LIGHTER - BUT NOT COMPLETELY CALM - TONIGHT.
SO DESPITE WAA ALOFT TONIGHT...THE DECOUPLED ATMOS WILL ALLOW FOR
TEMPS BELOW FREEZING AGAIN.

CERTAINLY FROST IS A GIVEN TONIGHT. OTHERWISE...NIL WX FOR THE
PERIOD WITH A GOOD WARM UP THURS AS THE LOW LEVELS MIX AND NEAR
NORMAL TEMPS WILL RESULT.

THE EASTERLY FLOW COULD START TO BRING IN SOME MARITIME MSTR LATE
THURSDAY BUT THAT IS A LITTLE TOO-MESOSCALE TO PIN DOWN AT THIS
RANGE. MORE LIKELY THOUGH THAT THOSE LOWER CLOUDS WILL WAIT UNTIL
AFTER THE SHORT TERM PERIOD IS OVER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
STG RIDGING WILL EXTEND SWWD ALONG/EAST OF THE APPALACHIANS FROM
STG HP CELL CENTERED OVER MAINE AND THE CANADIAN MARITIMES. THE
SYNOPTIC CONDITIONS LOOK FAVORABLE FOR FROST/FREEZE CONDITIONS
AGAIN WED NGT INTO AM THURS...AND THEREFORE ISSUED A FREEZE WATCH
FOR THE SERN ZONES WHERE THE GROWING SEASON IS UNDERWAY.

HIGH PRESSURE WILL STRENGTHEN TO +3-4SD OVER NORTHERN NEW ENGLAND
THROUGH THURSDAY...BEFORE SLOWLY WEAKENING INTO THE UPCOMING
WEEKEND. THIS SUGGESTS A POSSIBLE EASTERLY MARITIME LLVL FLOW WITH
LOW CLOUDS AND PERHAPS SOME LGT RAIN/DZ POSSIBLY REACHING INTO THE
SERN ZONES.

THERE IS GENERAL AGREEMENT IN A SHORTWAVE TROUGH CROSSING THE
GREAT LAKES REGION FRI-SAT WITH THE BEST CHC FOR RAIN OVER THE NW
1/3 OF THE CWA. THE MODELS GENERALLY AGREE ON THIS IDEA BUT TIMING
DIFFS MAY BE AN ISSUE. THE UPPER LEVEL PATTERN BRIEFLY RELAXES
LATE IN THE WEEKEND BEFORE REAMPLIFYING UPSTREAM...WITH STRONG
HEIGHT FALLS /CUT-OFF LOW PROGGED ALONG THE WEST COAST...SLIGHTLY
ABOVE- AVG 500MB RIDGING EXPANDING INTO THE N-CENTRAL PLAINS AND
TROUGHING LINGERING OVER THE NERN CONUS. THERE IS LOW CONFIDENCE
IN THE PCPN PATTERN DUE THE COMPLEXITY OF THE LW FLOW...WITH
SEVERAL LOW-MEDIUM CHC OPPORTUNITIES FOR RAIN IN THE OUTER
PERIODS.

TEMPERATURES WILL BOTTOM OUT ON WEDNESDAY WITH HIGHS -10 TO -15
DEGREES BELOW NORMAL. A MILDER SW FLOW ALOFT WILL ALLOW READINGS
TO MODERATE THROUGH THE END OF THE PERIOD...BUT LKLY STILL AVG
BELOW LATE APRIL CLIMO.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NORTH TO NW WINDS WILL DECREASE AND VEER AROUND TO THE NE OR EAST
AT 4-7 KTS BY EARLY THIS EVENING AS HIGH PRESSURE BUILDS NE INTO
WRN NEW YORK STATE.

PATCHES OF THIN CIRRUS WILL SPREAD ACROSS CENTRAL AND SRN
PENN...WHILE SOME SCATTERED/SHALLOW STRATO CU WILL BE FOUND INVOF
KBFD...AND ALSO TO THE NORTH AND EAST OF KIPT AS A RESULT OF SOME
LIMITED/SHALLOW MOISTURE DRIFTING SOUTH FROM LAKES ERIE AND
ONTARIO.

VFR CONDITIONS WITH SOUTHEAST TO SOUTHERLY SFC WINDS EXPECTED FOR
THU AND MOST OF FRI.

ANOTHER ROUND OF WET WEATHER POSSIBLE BY SAT.

OUTLOOK...
.THU-FRI...GENERALLY VFR.
.SAT...REDUCED CIGS/VSBYS IN RAIN /AND POSSIBLY SOME WET SNOW
ACROSS THE HIGHER TERRAIN/.
.SUN...MAINLY VFR UNDER A WEAK RIDGE OF HIGH PRESSURE.

&&

.CLIMATE...
LOOKS LIKE BRADFORD HAS A NEW RECORD MIN FOR THE 16TH ALREADY -
AND ALSO CAME CLOSE FOR THE 15TH AS WELL - JUST A DEGREE OFF TYING
THE RECORD FOR TAX DAY. BUT THE SHORT PERIOD OF RECORD AT BFD
AIRPORT /SINCE 1957/ MAKES IT A LITTLE EASIER TO CRACK MANY OF THE
RECORDS THERE. KJST AND KAOO HAVE ALSO ATTAINED/TIED THEIR
RESPECTIVE RECORD MINS FOR TODAY. WE WILL HAVE TO WAIT UNTIL AFTER
12Z TO SEE WHAT THE FINAL NUMS ARE.

TEMPERATURES THIS MORNING - AND AGAIN THURSDAY MORNING - ARE/WILL
BE CLOSE TO RECORD LOWS. BELOW ARE THE CURRENT RECORDS FROM
AROUND THE AREA.

AOO... TODAY 24/1950/... THURSDAY 23/1980/
BFD... TODAY 18/1980/... THURSDAY 16/1963/
JST... TODAY 20/1943/... THURSDAY 21/1966/
IPT... TODAY 20/1943/... THURSDAY 25/1904/
MDT... TODAY 25/1943/... THURSDAY 29/1980 AND 1904/

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
PAZ057-059-063>066.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...LAMBERT/MARTIN
CLIMATE...LAMBERT/COLBERT
Hazardous weather outlook, Apr 16, 9:26 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
926 AM EDT WED APR 16 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-058-171330-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-SCHUYLKILL-
926 AM EDT WED APR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057-059-063>066-171330-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
926 AM EDT WED APR 16 2014

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Pennsylvania, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.